SEARCH

SEARCH BY CITATION

Keywords:

  • discontinuation syndrome;
  • hallucination;
  • paroxetine

Abstract

  1. Top of page
  2. Abstract
  3. CASE 1
  4. CASE 2
  5. DISCUSSION
  6. REFERENCES

Discontinuation symptoms can follow the stoppage of almost all classes of antidepressants, including selective serotonin reuptake inhibitors. We report two cases suffering from visual and auditory hallucinations: Case 1 abruptly stopped taking paroxetine (20 mg/day), and Case 2 discontinued paroxetine after reducing the dose from 20 mg/day to 10 mg/day for 5 months. Both cases experienced visual and auditory hallucinations in addition to dizziness, headache, insomnia, and nausea a couple of days after paroxetine discontinuation. These observations suggest that hallucinations are a part of the discontinuation syndrome that results from paroxetine discontinuation. Physicians should be aware of this symptom.

DISCONTINUATION SYMPTOMS CAN follow the stoppage of almost all classes of antidepressants, including selective serotonin reuptake inhibitors.1–3 Symptoms of antidepressant discontinuation syndromes typically include flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances and hyperarousal.1–3 Depending on the symptom pattern, a withdrawal reaction can be difficult to distinguish from a relapse of depression, and there is no information about psychotic symptoms associated with discontinuation syndrome. Paroxetine is associated with a clinically significant risk of discontinuation syndrome than other antidepressants. We report two cases suffering from visual and auditory hallucinations in addition to typical discontinuation symptoms after paroxetine discontinuation. Written informed consent was obtained from the two patients to publish this report.

CASE 1

  1. Top of page
  2. Abstract
  3. CASE 1
  4. CASE 2
  5. DISCUSSION
  6. REFERENCES

Our patient was a 42-year-old woman with a 2-year history of major depressive disorders. Her main symptoms were sadness, anxiety, difficulty concentrating, lassitude, insomnia, loss of appetite and suicidal thoughts. She was treated with paroxetine (20 mg/day) for approximately 2 years. Her depressive symptoms were completely improved with paroxetine treatment and rearranging her environment, but she abruptly stopped taking paroxetine because she wanted to start working. Two days after paroxetine discontinuation, she experienced dizziness, headache, insomnia, nausea, and nightmares. In addition, she suffered from visual and auditory hallucinations during the daytime, which she described as moving white smoke and distinct sounds two times for 10–20 min each time without a loss of clarity. These symptoms, including the hallucinations, disappeared 1 week after paroxetine discontinuation. The readministration of paroxetine to prevent residual depressive symptoms was suggested, but she refused treatment.

CASE 2

  1. Top of page
  2. Abstract
  3. CASE 1
  4. CASE 2
  5. DISCUSSION
  6. REFERENCES

Our patient was a 42-year-old woman with a 2-month history of major depressive disorders. Her main symptoms were chest pain, headache, sadness, anxiety, difficulty concentrating, lassitude and insomnia. She was treated with paroxetine 20 mg/day for 2 weeks, and then the dose was increased to 40 mg/day for 1 year. After depressive symptoms improved, the paroxetine dose was tapered off to 10 mg/day for 5 months and then discontinued. Three days after paroxetine discontinuation, several symptoms, such as nausea, dizziness, fatigue and anxiety, developed. She also experienced daytime visual and auditory hallucinations of the computer and printer moving (with sound) for 10 min without a loss of clarity. Although the readministration of paroxetine to prevent these symptoms was suggested on the following day, she refused the treatment. These symptoms, including the hallucinations, disappeared a couple of days after the discontinuation symptoms developed.

DISCUSSION

  1. Top of page
  2. Abstract
  3. CASE 1
  4. CASE 2
  5. DISCUSSION
  6. REFERENCES

This is the first report indicating hallucinations in addition to discontinuation syndrome after paroxetine discontinuation. Price et al. demonstrated that 57.7% of physicians readministered paroxetine in response to paroxetine-induced discontinuation syndrome.4 Although these cases were also advised to restart paroxetine treatment, they refused because of the fear of side-effects. Therefore, this symptom seems to be clinically relevant, although the prevalence of this symptom may be very rare. Further studies are required to clarify the prevalence of hallucinations in discontinuation syndrome because this symptom may be regarded as severe or specific to our patients.

To prevent discontinuation syndrome, the British National Formulary advises a 1-month tapering period with all antidepressants. In Case 2, severe discontinuation syndrome developed, although the duration of paroxetine tapering was longer than 5 months. Therefore, further tapering guidelines may be required.

Paroxetine-induced discontinuation syndrome was relatively frequent compared to that of other antidepressants. In instances of abrupt discontinuation, Rosenbaum et al. reported that the prevalence of discontinuation syndrome induced by paroxetine, sertraline or fluoxetine were 66%, 60% and 14%, respectively,5 while Hindmarch et al. showed that the prevalence of discontinuation syndrome induced by paroxetine, sertraline, fluoxetine or citalopram was 100%, 59.1%, 77.3% and 70%, respectively.6 To the best of our knowledge, there is limited information on hallucinations associated with discontinuation syndrome. Several case reports describe discontinuation syndrome associated with delirium after selective serotonin reuptake inhibitors discontinuation,7,8 while only one of these cases also reported hallucinations.7 Our cases experienced hallucination without a loss of clarity and orientation, and therefore delirium did not develop in these cases.

Possible mechanisms for serotonin reuptake inhibitor discontinuation syndrome include the following: a decrease in the available synaptic serotonin in the face of downregulated serotonin receptors; secondary effects on other neurotransmitters; biological or cognitive sensitivity in individual patients; and a cholinergic rebound effect. Among these possibilities, it is not easy to clarify which is more likely to have occurred in our cases.9

These case reports suggest that hallucinations can occur in addition to discontinuation syndrome after paroxetine discontinuation. Physicians should therefore be aware of this symptom.

REFERENCES

  1. Top of page
  2. Abstract
  3. CASE 1
  4. CASE 2
  5. DISCUSSION
  6. REFERENCES
  • 1
    Lejoyeux M, Ades J. Antidepressant discontinuation: a review of the literature. J. Clin. Psychiatry 1997; 58 (Suppl. 7): 1116.
  • 2
    Schatzberg AF, Haddad P, Kaplan EM et al. Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. Discontinuation Consensus panel. J. Clin. Psychiatry 1997; 58 (Suppl. 7): 510.
  • 3
    Lader M. Pharmacotherapy of mood disorders and treatment discontinuation. Drugs 2007; 67: 16571663.
  • 4
    Price JS, Waller PC, Wood SM, MacKay AV. A comparison of the post-marketing safety of four selective serotonin re-uptake inhibitors including the investigation of symptoms occurring on withdrawal. Br. J. Clin. Pharmacol. 1996; 42: 757763.
  • 5
    Rosenbaum JF, Fava M, Hoog SL, Ascroft RC, Krebs WB. Selective serotonin reuptake inhibitor discontinuation syndrome: a randomized clinical trial. Biol. Psychiatry 1998; 44: 7787.
  • 6
    Hindmarch I, Kimber S, Cockle SM. Abrupt and brief discontinuation of antidepressant treatment: effects on cognitive function and psychomotor performance. Int. Clin. Psychopharmacol. 2000; 15: 305318.
  • 7
    Hayakawa Y, Sekine A, Shimizu T. Delirium induced by abrupt discontinuation of paroxetine. J. Neuropsychiatry Clin. Neurosci. 2004; 16: 119120.
  • 8
    Blum D, Maldonado J, Meyer E, Lansberg M. Delirium following abrupt discontinuation of fluoxetine. Clin. Neurol. Neurosurg. 2008; 110: 6970.
  • 9
    Schatzberg AF, Haddad P, Kaplan EM et al. Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. Discontinuation Consensus Panel. J. Clin. Psychiatry 1997; 58 (Suppl. 7): 2327.